Colorado, 2002

Hail in Colorado, July 29, 2002

July 29, 2002 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 1:30 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 29, 1:30 PM MST, 1 hour 17 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT MON JUL 29 2002

MAIN FORECAST CHALLENGES ARE HOW WARM AND HOW DRY THROUGH THE EARLY
PART OF THE WEEK...WITH INCREASING POP CHANCES BY THE END OF THE
WEEK.

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS HAS FLAT UPPER
LEVEL RIDGE ACROSS THE STATE...KEEPING DRY WEST TO NORTHWEST FLOW
ALOFT ACROSS THE AREA. SATELLITE AND REGIONAL RADARS INDICATING
ISOLATED SHRA/TSRA ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...
WITH ONLY A FEW FLAT CU ACROSS THE REST OF THE STATE. AT THE
SURFACE...EAST TO SOUTHEAST WINDS KEEPING DEW PTS IN THE MID 40S TO
UPPER 50S ACROSS THE EASTERN PLAINS...WITH THE DRY FLOW ALOFT BEING
INDICATED ACROSS THE WESTERN HALF OF CWA AS DEW PTS AT WOLF CREEK AND
LEADVILLE ARE IN THE 20S TO LOWER 30S ATTM.

TONIGHT...ISOLATED SHRA/TSRA ACROSS THE SOUTHERN SANGRE DE CRISTO
MTNS WILL END AFTER SUNSET...AS DRY AND SUBSIDENT FLOW ALOFT TAKES
CONTROL ACROSS THE AREA. WITH WEAK WEST TO NORTHWEST FLOW
ALOFT...WILL KEEP ISOLATED POPS FOR THIS AREA AND THE IMMEDIATE
ADJACENT PLAINS...AND EVERYONE ELSE DRY.  WITH CLEAR SKIES AND
DRYING AIR ALOFT...WILL UNDERCUT GUIDANCE TEMPS A TAD TONIGHT OUT
WEST.

TUE THROUGH WED...UPPER RIDGE CONTINUES TO BE THE DOMINATE PLAYER...
REMAINING ACROSS THE STATE AND KEEPING DRY AND WEAK WESTERLY FLOW
ACROSS THE REGION THROUGH WED. MODELS KEEP STRONG WESTERLY FLOW
ACROSS THE NORTHERN TIER OF STATES...WITH A SHORTWAVE TROUGH AND
ASSOCIATED FRONT ACROSS THE UPPER MIDWEST AND INTO THE UPPER GREAT
LAKES ON WED. TEMPERATURES WARM ALOFT A COUPLE OF DEGREES EACH
DAY...WITH 700MB TEMPS BETWEEN +16C AND +18C BY 00Z THU. WEAK LEE
TROUGH DEVELOPS ON THE PLAINS WED WITH PASSING SHORTWAVE TO THE
NORTH...ALLOWING FOR WEAK DOWNSLOPE AND THE WARMEST TEMPS OF THE
WEEK. MESO-ETA GRIDS HAVE TEMPS IN THE LOWER 100S ACROSS THE LOWER
ARKANSAS VALLEY ON WED AND CANT ARGUE WITH THAT.

THU...LATEST AVN CONTINUES THE TREND OF UPPER RIDGE SLOWLY SLIDING
SOUTH AND EAST..ALLOWING FOR WEAK SOUTHWEST FLOW TO DEVELOP ACROSS
THE CWA BY THU...AND ALSO CONTINUES THE TREND OF A BACKDOOR COLD
FRONT MOVING ACROSS THE EASTERN PLAINS AS SURFACE HIGH PRESSURE
BUILDS INTO THE CENTRAL HIGH PLAINS. THE AVN...HOWEVER...SEEMS TO BE
HAVING SOME CONVECTIVE FEEDBACK PROBLEMS AS IT LIFTS A STRONG VORT
MAX ACROSS THE DESERT SW AND MOVES IT ACROSS THE PERIPHERY OF THE
UPPER HIGH THU. WITH SOME INCREASE IN MID AND UPPER LEVEL MOISTURE
ACROSS THE REGION AND LOW LEVEL UPSLOPE DEVELOPING ACROSS THE
PLAINS...WILL RE-INTRODUCE SLIGHT CHANCE DIURNAL POPS ACROSS THE CWA.
WILL ALSO LOWER TEMPS A TAD...BUT NOT AS MUCH AS GUIDANCE AS SEEMS TO
BE TRENDING TOO MUCH TOWARDS CLIMO.

FOR THE EXTENDED (FRI-MON)...NOT MUCH CHANGE EXPECTED AS UPPER LEVEL
RIDGE TO REMAIN JUST SOUTH OF THE STATE THROUGH SAT AND THEN SLOWLY
MOVES WESTWARD AGAIN SUN AND MON. WEAK SOUTHWEST TO WEST FLOW ALOFT
TO KEEP SOME MONSOON MOISTURE IN PLACE. WITH NO SIGNIFICANT
DISTURBANCES ON THE HORIZON...NO ONE DAY LOOKS BETTER FOR PRECIP AND
PLAN TO KEEP PERSISTENT BROADBRUSH OF DIURNAL POPS WITH TEMPS AT OR
SLIGHTLY ABOVE SEASONAL NORMS...AS GUIDANCE HAS BEEN TRENDING
TOWARDS A COLD BIAS IN THE OUT PERIODS.

.PUB...NONE.

MW

In the hours before

Special weather statement, Jul 29, 12:45 PM MST, 2 hours 2 minutes before
COZ058>081-292045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT MON JUL 29 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND
EVENING...

ISOLATED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONINTUE ACROSS THE SANGRE DE CRISTO MOUNTAINS...WITH A FEW STORMS
MOVING OFF THE HIGHER TERRAIN AND ACROSS THE IMMEDIATE ADJACENT
PLAINS. THE MAIN THREATS FROM THESE STORMS WILL BE ISOLATED HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH...AND SMALL
HAIL UP TO 1/2 INCH IN DIAMETER. THESE STORMS WILL END SHORTLY
AFTER SUNSET...WITH CLEARING SKIES THEREAFTER.

NO OTHER SIGNIFICANT WEATHER IS EXPECTED ACROSS SOUTHEASTERN AND
SOUTH CENTRAL COLORADO.

The radar

The Pueblo radar (KPUX), 109 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 29, 2:47 PM MST to 2:57 PM MST
Where
Custer County, 15 mi SE of Westcliffe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -105.267

Hail, Custer

When
July 29, 3:30 PM MST to 3:35 PM MST
Where
Custer County, 1 mi S of Rosita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.083, -105.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309356, 5307648.